What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 17, 3:30 PM PST, 3 hours earlier.
Area forecast discussion, Aug 17, 3:30 PM PST, 3 hours before
Area Forecast Discussion
National Weather Service Pendleton OR
430 PM PDT Sat Aug 17 2024
Updated aviation discussion
.SHORT TERM...Today through Monday...
Bottom Line Up Front
1. Thunderstorms across the Cascades today
2. Mostly dry and stable conditions Sunday through Monday
3. Seasonable temperatures after today
Current radar is showing much of the storms to still be to the south
and west of the area and just barley clipping the far western
portion of Deschutes County. We we'll be keeping our eyes glued to
the radar through the evening as these storms begin to shift north
eastward across the Cascades.
Models are in firm agreement with the upper level low creeping into
the PacNW with the strong shortwave wiggling across the leading edge
over the Cascades today. Plenty of moisture will be associated with
any thunderstorms that occur along the Cascades and steadily dryer
storms as you move eastward into the Basin. A severe thunderstorm
watch has been issued for Deschutes County for this afternoon with
chances of these thunderstorms becoming severe (40-50%). Looking at
models derived sounding there is plenty of MUCAPEs of ranging from
500 to 1000 J/kg, LIs of -3 to -4, mod level lapse rates over 7.5
C/km and bulk shear reaching above 45 kts. These storms will also
have the added benefit of orographic lift. Probabilities of
thunderstorms along the Cascades as a whole id 60-80%. Timing will
beginning between now and later this afternoon for the OR Cascades
with timing over the WA Cascades near 5 PM. Model derived soundings
also have the WA Cascades in a marginal risk for sever thunderstorms
as well. What this means is there is a 15-25% chance that these
storms will become severe with damaging winds and hail. Take head of
the precautions and when thunder roars, go indoors.
There is also a flash flood watch ongoing for the eastern slopes of
the WA Cascades as these storms can produce heavy rainfall with
PWATs well over 1 inch according to the derived soundings. With the
multitude of fires on the landscape, burn scars can and will become
vulnerable to flash flooding if these storms put out heavy rain for
periods of time. The flash flood watch will remain in effect through
Sunday morning across these areas as storms may linger through the
night and over night timeframes.
Lastly, there are red flag warnings in affect for the eastern
portion of Kittitas and Yakima valleys as well as the western
portion of the Columbia Basin but not quite reaching the Tri-Cities
area. Thunderstorms are expected to reach those regions and CAMs
models show those storms to be drier in nature. With the already
vulnerable dry fuels in the area and the potential (30-50%) of
thunderstorms producing abundant lightning, red flag warnings have
been issued for those areas. There is also a red flag warning for
the far southern portion of Grant county for dry and unstable
conditions as the winds will pick up to near 30 mph, daytime heating
and mid level moisture will assist with instability over the region,
fire already on the ground may experience extreme fire behavior and
any new starts will as well.
After todays antics, the upper level low will move slightly
northwards and remained parked off the coast bringing continuous
southwest flow. Mostly dry conditions through Monday with some
showers over the WA Cascades through Sunday (40-50%) with higher
chances (60-70%) along the crests. Models suggest only a light rain
if any with QPF totals of only 0.01 inches. Monday will see dry
conditions with the only sensible weather being the smoke and haze
over portions of the area due to ongoing wildfires.
NBM shows temperatures to be in the mid to upper 90s today through
the Basin and adjacent valleys with the remainder of the lower
elevations and central OR seeing temperatures in the low to mid 90s
with 80s along the foothills and portions of the higher terrains.
However, the shortwave that will ripple across and the fact that the
models show the upper level low to lift northward, cooler
temperatures are expected to plaque the area beginning tomorrow. EFI
shows temperatures across a good portion of the region to be below
average seasonal temperatures with the NBM having the Basin in the
mid to upper 80s, foothills, the Gorge and central OR in the upper
70s to low 80 and 60s and 70s across the higher terrains. Bennese/90
.LONG TERM...Tuesday through Saturday...
Key Messages:
1. Potential thunderstorms for midweek.
2. Breezy winds through the Cascade Gaps.
3. Near normal temperatures remains through this period.
An upper level trough will move across the PacNW, driven by the
cutoff low over British Columbia area. That said, breezy winds,
cooler temperatures and potential storm threats could develop for
this long term. Slight chances (10-20%) of afternoon thunderstorms
and showers occurring Wednesday and Thursday over mainly central OR
and then extending to the Blues. The parameters from GFS indicate
marginal instability with CAPE values below 500 J/kg, Lifted Indices
(LI) of -1 to -3, and lapse rate over 6.5 C/km.
These storms could also produce some outflow winds of 30-35 mph
across the eastern Columbia Gorge, Kittitas and Yakima valley
including Simcoe Highlands for Wednesday night at a 50-80%
probability, suggested by NBM. Models are in overall good agreement
with the upper trough moving inland of the PacNW. Though, they begin
to deviate a bit for Saturday with about 52% total cluster members
favoring a cutoff low slightly off OR coastline. Less than 30% of
the raw ensemble favor precip over the crest of WA/OR Cascades,
central OR including the Blues. Therefore, confidence level on
mountain showers are low (<30%). Thunderstorms could return Saturday
night, but chance will be low as well (<20%).
Breezy winds will occur across the forecast area at around 20 mph or
less (>70% chance). The surface pressure gradients will be at 3-5 mb
as the trough passes. Windy conditions could occur up to 30 mph at
the eastern Columbia Gorge, Kittitas and Yakima valley including
Simcoe Highlands with a 50-80% probability.
Temperatures will remain in the low to upper 80s at the Columbia
Basin, but 70s elsewhere through the forecast period. Confidence
enhances with the Extreme Forecast Index (EFI) showing temperatures
to be near-normal through the forecast period. Feaster/97
&&
.AVIATION...00Z TAFS...VFR with some MVFR conditions will occur
through 03-06Z at RDM/BDN/DLS/YKM. Then VFR following that with
clearing skies. High confidence in having showers and scattered
thunderstorms near the Cascades at sites KRDM/KBDN/KDLS/KYKM through
this evening (30-40% chance) producing some brief heavy rain, strong
gusty outflow winds around and large hail. Rest of the TAF sites
will see minimal threat of showers or thunderstorms (less than 15%).
Conditions begin improving over central Oregon 03-06Z and then
spread north overnight. Expect mostly clear skies by 12Z continuing
through Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 56 83 51 83 / 30 0 0 0
ALW 62 87 57 87 / 30 0 0 0
PSC 65 88 59 88 / 50 0 0 0
YKM 57 83 53 85 / 80 0 0 0
HRI 62 87 56 87 / 40 0 0 0
ELN 60 83 55 86 / 80 10 0 0
RDM 47 79 45 80 / 70 0 0 0
LGD 53 89 51 88 / 20 0 0 0
GCD 51 86 49 87 / 20 0 0 0
DLS 61 82 59 83 / 80 10 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for ORZ641.
Red Flag Warning until 8 PM PDT this evening for ORZ642.
WA...Red Flag Warning until 2 AM PDT Sunday for WAZ691.
Red Flag Warning from 8 PM this evening to 5 AM PDT Sunday for
WAZ690.
Flash Flood Watch through Sunday morning for WAZ522-523.
&&
SHORT TERM...90
LONG TERM....97
AVIATION...97In the hours before
Special weather statement, Aug 17, 4:24 PM PST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Pendleton OR
524 PM PDT Sat Aug 17 2024
ORZ509>511-180230-
East Slopes of the Oregon Cascades-North Central Oregon-
Central Oregon-
Including the cities of Camp Sherman, La Pine, Sisters, Sunriver,
Dufur, Maupin, Moro, Bend, Madras, Prineville, and Redmond
524 PM PDT Sat Aug 17 2024
Outflow from thunderstorms along the crest of the Cascades are
producing wind gusts of around 45 mph as they push east through
central Oregon. These outflow will begin occurring across north
central Oregon after 6pm.
Special weather statement, Aug 17, 4:47 PM PST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Pendleton OR
547 PM PDT Sat Aug 17 2024
ORZ509-510-180115-
North Central Oregon OR-East Slopes of the Oregon Cascades OR-
547 PM PDT Sat Aug 17 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN WASCO COUNTY THROUGH
615 PM PDT...
At 547 PM PDT, trained weather spotters reported a cluster of strong
thunderstorms over eastern Warm Springs Reservation, or 18 miles
north of Madras, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Warm Springs Reservation, South Junction, Wapinitia, Simnasho, and
Pine Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4521 12171 4510 12089 4484 12096 4485 12171
4504 12174 4507 12169 4507 12166 4510 12165
4512 12168 4512 12170 4520 12176
TIME...MOT...LOC 0047Z 196DEG 25KT 4488 12123
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JSSpecial weather statement, Aug 17, 5:30 PM PST, 1 hour before
Special Weather Statement
National Weather Service Pendleton OR
630 PM PDT Sat Aug 17 2024
ORZ041-509-510-180200-
North Central Oregon OR-East Slopes of the Oregon Cascades OR-
Eastern Columbia River Gorge of Oregon OR-
630 PM PDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WASCO COUNTY
THROUGH 700 PM PDT...
At 629 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Parkdale, or 17 miles southwest of The Dalles,
moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
The Dalles and Dufur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4552 12146 4553 12144 4561 12145 4566 12144
4557 12100 4528 12112 4532 12148
TIME...MOT...LOC 0129Z 194DEG 27KT 4541 12141
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JSLocal storm report, Aug 17, 6:01 PM PST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Pendleton OR
701 PM PDT Sat Aug 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Hail 18 N White Salmon 45.99N 121.51W
08/17/2024 E1.00 Inch Klickitat WA Public
Hail estimated at an inch, was reported via
Facebook, at Trout Lake.
&&
RQBLocal storm report, Aug 17, 6:10 PM PST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Pendleton OR
710 PM PDT Sat Aug 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Hail 18 N White Salmon 45.99N 121.53W
08/17/2024 M1.00 Inch Klickitat WA Emergency Mngr
Washington Fire weather employee, reported
1inch sized hail.
&&
RQBLocal storm report, Aug 17, 6:12 PM PST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Pendleton OR
712 PM PDT Sat Aug 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Hail 1 ESE City of the Dalle 45.60N 121.16W
08/17/2024 E0.25 Inch Wasco OR Trained Spotter
&&
RQB